Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 17, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 26, 2018, 12:42 PM EDT for Harlan County, Kentucky. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2018, 12:42 PM EDT (16:42 UTC)
- Expired
- Jun 26, 2018, 3:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Harlan County, KY
The radar
The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 1:54 PM EDT | FLASH FLOOD | Coxton, KY | FLOWING WATER OVER ROADWAY. |
| Jun 26, 2:30 PM EDT | FLASH FLOOD | Ages, KY | WATER FLOWING OVER ROADWAY IN AGES. |
| Jun 26, 2:40 PM EDT | FLASH FLOOD | 1 Ese Ten Spot, KY | FLOWING WATER ACROSS ROADWAYS IN JONES CREEK AND ALSO APPROACHING HOMES. VEHICLES AND CULVERTS SWEPT AWAY BY FLOOD WATERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 72 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.7 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
678
WGUS53 KJKL 261642
FFWJKL
KYC095-261945-
/O.NEW.KJKL.FF.W.0017.180626T1642Z-180626T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
1242 PM EDT TUE JUN 26 2018
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Central Harlan County in southeastern Kentucky...
* Until 345 PM EDT.
* At 1241 PM EDT, Doppler radar indicated thunderstorms producing
very heavy rain across the warned area. Flash flooding is expected
along small streams and creeks, roads, and roadside culverts.
* Some locations that will experience flooding include...
Harlan, Loyall, Evarts, Clovertown, Dizney, Chevrolet, Sunshine,
Coxton, Short Town, Kenvir, Darkmont and Elcomb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3682 8341 3690 8336 3687 8296 3686 8297
3685 8301 3685 8307 3683 8310 3681 8310
3681 8311
$$
GEOGERIAN1 follow-up statement
981
WGUS73 KJKL 261735
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
135 PM EDT TUE JUN 26 2018
KYC095-261945-
/O.CON.KJKL.FF.W.0017.000000T0000Z-180626T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harlan KY-
135 PM EDT TUE JUN 26 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR
CENTRAL HARLAN COUNTY...
At 131 PM EDT, Doppler radar indicated showers and thunderstorms
producing moderate to heavy rain still occurring across the area.
Doppler radar has estimated that over 2 inches of rainfall has
occurred in portions of the area since 12 pm. Up to another inch of
rainfall will occur between 1:30 and 2:30 PM. Excessive runoff will
continue to cause flash flooding of small creeks and streams, roads,
and roadside culverts, especially in low lying areas.
Some locations that will experience flooding include... Harlan,
Loyall, Evarts, Clovertown, Dizney, Chevrolet, Sunshine, Coxton,
Short Town, Kenvir, Darkmont and Elcomb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3682 8341 3690 8336 3687 8296 3686 8297
3685 8301 3685 8307 3683 8310 3681 8310
3681 8311
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 12:20 PM EDT, 22 minutes earlier.
Area forecast discussion, Jun 26, 12:20 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1220 PM EDT Tue Jun 26 2018 .UPDATE... Issued at 1220 PM EDT TUE JUN 26 2018 Just issued a forecast update to remove outdated wording from the zone forecast text product, to update precipitation chances based on the evolution of ongoing shower and storms activity, and to adjust hourly forecast grids using the latest surface observations. Still expecting a breif lull in the activity early this afternoon, before things ramp back up again late this afternoon, as a line of strong to potentially severe thunderstorms moves across central and eastern Kentucky. The hazardous weather outlook was updated to remove mention of hail and any outdated wording. The main threats with any storms this afternoon and evening will be damaging wind gusts and locally heavy rainfall and flooding. UPDATE Issued at 754 AM EDT TUE JUN 26 2018 Showers and storms taking off from the Bluegrass through Lake Cumberland regions, with more sporadic development farther east into portions of southeast Kentucky. Expect this round to continue moving east this morning, prior to an additional round of stronger storms this afternoon. This latter round will increase the threat for flash flooding, particularly south of Mountain Parkway. && .SHORT TERM...(Today through Wednesday) Issued at 457 AM EDT TUE JUN 26 2018 Isolated showers have fired across portions of southeast Kentucky early this morning, with additional development across portions of western to central Kentucky. Low stratus and fog have also been prominent in spots through the night, especially in areas that received bonafide rainfall Monday and that were able to clear out for a period through the night. Should see this lift with visibilities improving this morning where showers move overhead and provide for some mixing. Numerous showers and thunderstorms will again develop after sunrise through this afternoon as an upper low moving from the Corn Belt into the western Great Lakes breaks down weak shortwave ridging spanning portions of the eastern Ohio Valley into the Appalachians. Given ample enough instability can build with peak heating this afternoon, deep layer shear increasing to roughly 30 knots later this afternoon may be enough to generate a few organized updrafts capable of strong to severe downburst winds and small hail. In addition, precipitable water values surging to 1.75"+ south of a frontal boundary lifting through the Ohio Valley, will promote the threat for heavy rainfall and flash flooding. Given widespread rainfall amounts of 1-3" yesterday, primarily south of Mountain Parkway, have opted to hoist a Flash Flood Watch from late this morning through this evening. A lull in the precipitation should materialize this evening, thus negating further extension of the watch through the night at this time. Continued height falls tonight coupled with precipitable water values further increasing to ~ 2 inches will promote a chance of storms later tonight into Wednesday morning. A window may open Wednesday afternoon for scattered severe storms to develop underneath the core of the upper trough. The degree of diabatic heating and steepening low level lapse rates will be dependent on how much clearing can occur. Mid level lapse rates will be fairly stout with cooler mid level temperatures in place, while deep layer shear increases to 30-40 knots as the right entrance region of an upper jet swings across the lower Ohio Valley. Will therefore have to monitor the threat for damaging wind gusts and even some marginally severe hail. Storm motions should be swift enough given increasing wind fields, such that flooding should be more localized as opposed to widespread. .LONG TERM...(Wednesday night through Monday) Issued at 457 AM EDT TUE JUN 26 2018 Showers and storms will be winding down Wednesday night and early Thursday as low pressure slides across the eastern Great Lakes downstream of an upper high pressure system building north out of the southern Plains. Temperatures will begin a true summertime warming trend for the end of the week, reaching the low-mid 90s Friday underneath the core of the high. Similar readings will be in store through the weekend as dewpoints in the upper 60s to lower 70s lead to heat indices reaching and exceeding 100 degrees. Will have to monitor a mesoscale convective complex rounding the northern periphery of the upper high Thursday night into Friday, but this feature currently looks to remain west of the Lake Cumberland region. Shower/storm chances may begin to impact portions of southeast Kentucky Saturday afternoon as the high gradually meanders east, allowing return flow to set up. Better chances will ensue later in the weekend into next week as a northern stream trough attempts to break down ridging across the eastern United States. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) ISSUED AT 754 AM EDT TUE JUN 26 2018 VLIFR conditions still plaguing portions of the higher terrain, including KJKL, where a combination of stratus build down and fog reside. This will mix out and lift as showers and storms move through this morning, improving conditions to MVFR and eventually low-end VFR criteria. Another round of showers and thunderstorms will threaten each terminal from early this afternoon into this evening, before a lull looks to develop this evening. Have opted to maintain VCTS for all sites through this afternoon as it will be difficult to pin down a definitive window for prevailing TSRA. Will likely see some additional showers/storms later tonight into Wednesday morning, raising questions regarding fog development. Will have to monitor where heavier precipitation falls today as well as any clearing this evening into tonight, along with trends for additional storms tonight. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 11 PM EDT this evening for KYZ058-059- 068-069-079-080-083>088-108>118-120. && UPDATE...AR
Hazardous weather outlook, Jun 26, 12:16 PM EDT, 26 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 1216 PM EDT Tue Jun 26 2018 KYZ044-050>052-060-104-106-107-119-271100- Fleming-Montgomery-Bath-Rowan-Menifee-Elliott-Morgan-Johnson- Martin- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Frenchburg, Sandy Hook, West Liberty, Paintsville, and Inez 1216 PM EDT Tue Jun 26 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This afternoon and Tonight. Scattered to numerous thunderstorms are expected this afternoon. A few of these may be capable of producing wind gusts of 50 to 60 mph and locally heavy rainfall. Additional thunderstorms will be possible this evening through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible Wednesday through early Thursday afternoon. Thunderstorms during the day on Wednesday could produce locally excessive rainfall, damaging wind gusts, and large hail. Some locales may experience heat indices in excess of 100 degrees Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report instances of wind damage and flash flooding today. KYZ058-059-068-069-079-080-083>088-108>118-120-271100- Estill-Powell-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary- Whitley-Knox-Bell-Harlan-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Pike- Including the cities of Irvine, Ravenna, Clay City, Stanton, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville, and South Williamson 1216 PM EDT Tue Jun 26 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This afternoon and Tonight. Numerous thunderstorms are expected this afternoon. Heavy rainfall and instances of flash flooding will be the greatest threat from these, especially in areas that received heavy rainfall Monday. Additionally, a few of these storms may be capable of producing wind gusts of 50 to 60 mph. Additional thunderstorms will be possible this evening through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible Wednesday through early Thursday afternoon. Thunderstorms during the day on Wednesday could produce excessive rainfall, damaging wind gusts, and large hail. Some locales may experience heat indices in excess of 100 degrees Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report instances of wind damage and flash flooding today. GUSEMAN/AR
In the hours before
Special weather statement, Jun 26, 10:10 AM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1010 AM EDT TUE JUN 26 2018
KYZ113-115-261445-
Perry-Knott-
1010 AM EDT TUE JUN 26 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PERRY AND
SOUTHWESTERN KNOTT COUNTIES...
At 1010 AM EDT, a strong thunderstorm was located near Hazard, moving
east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Hazard, Vicco, Avawam, Elic, Smithsboro, Cody, Sassafras, Anco,
Lamont, Viper, Carr Creek, Diablock, Cordia, Littcarr, Redfox,
Wiscoal, Jeff, Daisy, Cornettsville and Bulan.
LAT...LON 3716 8321 3717 8321 3720 8326 3720 8328
3723 8331 3723 8332 3729 8335 3736 8331
3723 8289 3717 8298 3719 8299 3719 8301
3713 8305 3711 8310
TIME...MOT...LOC 1410Z 290DEG 26KT 3728 8326
KASSpecial weather statement, Jun 26, 10:31 AM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1031 AM EDT TUE JUN 26 2018
KYZ113-115-118-261515-
Perry-Knott-Letcher-
1031 AM EDT TUE JUN 26 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LETCHER...SOUTHEASTERN
PERRY AND SOUTHERN KNOTT COUNTIES...
At 1031 AM EDT, strong thunderstorms were clustered over Arminta, or
9 miles southeast of Hazard, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Whitesburg, Hindman, Letcher, Bath, Jenkins, Fleming-Neon, Vicco,
Blackey, Elic, Cody, Van, Carr Creek, Colly, Premium, Nealy, Sergent,
Redfox, Ivis, Ivan and Whitco.
LAT...LON 3702 8294 3700 8298 3706 8317 3710 8317
3714 8323 3717 8321 3719 8323 3735 8299
3720 8257 3715 8263 3712 8272 3705 8272
3701 8278 3701 8283 3698 8286
TIME...MOT...LOC 1431Z 291DEG 30KT 3717 8305
KASLocal storm report, Jun 26, 12:39 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1239 PM EDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM FLOOD VICCO 37.22N 83.06W
06/26/2018 PERRY KY BROADCAST MEDIA
MONTGOMERY CREEK ROAD IS FLOODED.
&&
TBREWERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 4:21 AM EDT | Flash Flood Watch | JKL | Bell, Breathitt, Clay, Estill, Floyd, Harlan and 18 more | 17 hr |
| Jun 26, 8:21 AM EDT | Areal Flood Advisory | JKL | Bath, Menifee, Montgomery | 114 min |
| Jun 26, 8:24 AM EDT | Areal Flood Advisory | JKL | Pulaski, Rockcastle | 2 hr |
| Jun 26, 8:52 AM EDT | Areal Flood Advisory | JKL | Breathitt, Lee, Powell, Wolfe | 113 min |
| Jun 26, 9:06 AM EDT | Flash Flood Warning | JKL | Rockcastle | 3 hr |
| Jun 26, 10:10 AM EDT | Special Weather Statement | JKL | Perry | 35 min |
| Jun 26, 10:30 AM EDT | Areal Flood Advisory | JKL | Pulaski, Rockcastle | 2 hr |
| Jun 26, 10:31 AM EDT | Special Weather Statement | JKL | Letcher | 44 min |
| Jun 26, 10:39 AM EDT | Severe Thunderstorm Warning | JKL | Harlan, Knott, Letcher, Perry | 36 min |
| Jun 26, 10:46 AM EDT | Areal Flood Advisory | JKL | Breathitt, Lee, Powell, Wolfe | 119 min |
| Jun 26, 10:57 AM EDT | Areal Flood Advisory | JKL | Harlan, Knott, Leslie, Letcher, Perry | 2 hr |
| Jun 26, 11:53 AM EDT | Flash Flood Warning | JKL | Harlan, Leslie, Letcher, Perry | 3 hr |
| Jun 26, 12:49 PM EDT | Special Weather Statement | JKL | Pulaski | 26 min |
| Jun 26, 1:02 PM EDT | Flash Flood Warning | JKL | Bath, Montgomery | 4 hr |
| Jun 26, 1:07 PM EDT | Areal Flood Advisory | JKL | Harlan, Knott, Leslie, Letcher, Perry | 5 hr |
| Jun 26, 1:11 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, Pulaski, Rockcastle | 49 min |
| Jun 26, 1:18 PM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski, Rockcastle | 3 hr |
| Jun 26, 1:20 PM EDT | Special Weather Statement | JKL | Powell | 25 min |
| Jun 26, 1:46 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel | 44 min |
| Jun 26, 2:30 PM EDT | Flash Flood Warning | JKL | Clay, Jackson, Knox, Laurel, McCreary, Pulaski and 3 more | 4 hr |
| Jun 26, 2:31 PM EDT | Special Weather Statement | JKL | Knox | 29 min |
| Jun 26, 2:47 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Whitley | 28 min |
| Jun 26, 3:07 PM EDT | Flash Flood Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Whitley | 4 hr |
| Jun 26, 3:13 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox, Whitley | 33 min |
| Jun 26, 3:16 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 31 min |
| Jun 26, 3:25 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, McCreary, Wayne, Whitley | 2 hr |
| Jun 26, 3:42 PM EDT | Special Weather Statement | JKL | Estill | 33 min |
| Jun 26, 4:01 PM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Estill, Jackson, Lee, Leslie and 4 more | 119 min |
| Jun 26, 4:07 PM EDT | Special Weather Statement | JKL | Breathitt, Lee, Wolfe | 38 min |
| Jun 26, 6:08 PM EDT | Areal Flood Advisory | JKL | Jackson | 52 min |
| Jun 26, 6:33 PM EDT | Areal Flood Advisory | JKL | Jackson, Rockcastle | 117 min |
| Jun 26, 6:57 PM EDT | Areal Flood Warning | JKL | Bell, Clay, Harlan, Knox, Leslie, Whitley | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.